Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Heart Attach and Medication Concern
    avatar
    jcarrigan2 posted:
    My wife had a heart attack several months age and had to have a stint put in. She was also told she had several partially blocked arteries. She is also a diabetic and suffers depression. Since the heart attack she has been put on medicine several new medicines to help open the arteries, since she came home she has hardly been able to walk, she has no since of balance and fall a lot, sleeps a great deal and has short term memory loss. I have work with the doctors and we have adjusted her medicine but the issues she is having only slightly improved. I have tried to talk more to the doctors about it but they pass it off and are more concerned about her staying on the medication for the heart for at least a year. Can this be a normal side effect from the medication or is there something else I can talk to the doctors about. This issue is seriously affecting my wife's depression since she cannot do any thing but sit around. At this point she had to stop going to rehab because she cant walk.
    Reply
     
    avatar
    cardiostarusa1 responded:
    Hi:

    ......"and suffers depression."

    "This issue is seriously affecting my wife's depression......"

    Noteworthy, as applicable to the patient, some prescription drugs may/can cause depression outright as a side effect or exacerbate already existing depression.

    "Can this be a normal side effect from the medication"

    In some cases yes, or something else can be going on, unrelated to drugs or cardiac conditions.

    "I have work with the doctors and we have adjusted her medicine but the issues she is having only slightly improved"

    It is said that medicine is a science of uncertainty and an act of probability, and for many, prescription drug-therapy is a hit or miss, trial and error affair.

    Side effects/adverse reactions can not be predicted or pre-determined. If/when side effects occur, this may/can diminish or disappear as the body adjusts itself to the drug, though sometimes, one will simply not be able to tolerate a certain drug (or drugs) at all, at any dose.

    Factors and conditions such as age height, weight, gender, genetics and metabolism may/can come into play in determining who experiences side effects and who does not.

    Pharmacogenomics, the study of the interplay between genes and drugs, helps to explain why prescription drugs have different effects in different individuals. Genetic variation in one or more genes may be the basis for a therapeutic failure or for an adverse drug reaction.

    Without lowering the dosage (unless applicable), sometimes, taking a particular prescription drug at a different time of the day or taking it with food may/can improve the side effect-related situation.

    Sometimes, changing to another same-class drug or taking a lower dose of the drug along with another class of drug (for a combo-action) may/can impove the side effect-related situation.

    KNOW your prescription DRUGS and KNOW them WELL

    WebMD

    Drugs A-Z

    http://www.webmd.com/drugs/index-drugs.aspx

    Ask A Patient

    Rate a drug, side effects, comments, etc.

    http://askapatient.com/rateyourmedicine.htm

    "I have tried to talk more to the doctors about it but they pass it off and are more concerned about her staying on the medication for the heart for at least a year."

    Some drugs can be critical to take, not so much with others. One prime example being taking the commonly prescribed anti-platelet drug Plavix for 1 year after drug-eluting stent (DES) implantation.

    As applicable to the patiernt, Plavix-therapy is extremely important to prevent/reduce the chance of stent thrombosis occurring, which is the formation of a blood clot on the struts of the stent. In some cases, stent thrombosis may/can lead to death.

    The bottom line

    Coronary stents (bare-metal or drug-eluting) are only a Band-aid or spot-treatment, as it does not address the disease process and what drives the progression.

    Coronary artery disease (CAD) is a lifelong unpredictable (may/can exhibit periods of stabilization, acceleration and even some regression) condition requiring a continuum of care

    Best of luck to your wife and you down the road of life.

    Take care,

    CardioStar*

    WebMD member (since 8/99)



    -

    -

    Be well-informed

    WebMD

    Living with Heart Disease

    Coronary artery disease (CAD)

    CAD is a chronic disease with no cure. When you have CAD, it is important to take care of your heart.....

    This is especially true if you have had an interventional procedure......

    Recognize the symptoms......

    Reduce your risk factors......

    Take your medications......

    See your doctor for regular check-ups......


    http://www.webmd.com/heart-disease/guide/living-with-heart-disease

    -

    Be a questioning patient. TALK to your DOCTOR and ASK QUESTIONS. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

    - Charles Inlander, People's Medical Society

    .


    WebMD/WebMD forums DOES NOT provide medical advice, diagnosis or treatment.


    WebMD DOES NOT endorse any specific product, service or treatment.


    Helpful Tips

    potassium levels
    talk to your physician and check your meds on WebMD -- some med combinations either deplete or increase potassium levels in your ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center